Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 1, 2018, 10:08 PM CDT for Keokuk County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 10:08 PM CDT (03:08 UTC)
- Expired
- Sep 2, 2018, 2:53 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 11:50 PM CDT | FLASH FLOOD | Keswick, IA | TWO PAVED ROADS IN NORTHERN KEOKUK COUNTY CLOSED WITH WATER OVER ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
859
WGUS53 KDVN 020308
FFWDVN
IAC107-021115-
/O.NEW.KDVN.FF.W.0017.180902T0308Z-180902T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1008 PM CDT SAT SEP 1 2018
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Keokuk County in southeastern Iowa...
* Until 615 AM CDT Sunday.
* At 1007 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sigourney, Hedrick, What Cheer, Delta, Keswick, Martinsburg,
Hayesville, Ollie, Webster, Sig-Nor Field Airport, Lancaster,
Keokuk County Expo, Lake Belva Deer Park, Yenruogis County Park,
Sigourney Iowa Airport, Keokuk County Fairgrounds and Pekin.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4140 9241 4150 9222 4126 9195 4116 9218
4116 9241
$$
Speck2 follow-up statements
723
WGUS73 KDVN 020605
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
105 AM CDT SUN SEP 2 2018
IAC107-021115-
/O.CON.KDVN.FF.W.0017.000000T0000Z-180902T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-
105 AM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
KEOKUK COUNTY...
At 101 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain may redevelop across the warned area overnight. Up to three
inches of rain have already fallen. Flash flooding is expected to
continue to be a risk.
Some locations that will experience flooding include...
Sigourney, Hedrick, What Cheer, Delta, Keswick, Martinsburg,
Hayesville, Ollie, Webster, Sig-Nor Field Airport, Lancaster, Keokuk
County Expo, Lake Belva Deer Park, Yenruogis County Park, Sigourney
Iowa Airport, Keokuk County Fairgrounds and Pekin.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area that would fall on already saturated ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4140 9241 4150 9222 4126 9195 4116 9218
4116 9241
$$
16209
WGUS73 KDVN 020753
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
253 AM CDT SUN SEP 2 2018
IAC107-020801-
/O.CAN.KDVN.FF.W.0017.000000T0000Z-180902T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-
253 AM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING FOR KEOKUK COUNTY IS CANCELLED...
The heavy rain has ended. Life threatening flash flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4140 9241 4150 9222 4126 9195 4116 9218
4116 9241
$$
McClureWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:44 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 1, 6:44 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Sat Sep 1 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 241 PM CDT Sat Sep 1 2018
MCS fueled by strong LLJ gradually weakened during the morning
hours, giving way to a mix of clouds and sunshine across much of the
region early this afternoon. Analyzed surfaces maps and observations
at 18Z showed a large area of high pressure over the southeast U.S,
which was keeping the Midwest under a warm, moist flow. At the
surface, a wavering frontal boundary stretched from western IA to
north central IL. Temperatures as of 2PM ranged from 77 in
Dubuque, to 86 in Fort Madison and Mount Pleasant.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 241 PM CDT Sat Sep 1 2018
Challenging short term with the main concerns set on precipitation
and severe storm chances.
This evening, expecting additional showers and storms to fire up
across the region along the frontal boundary and remnant
boundaries from the morning MCS. The front is expected to set
itself up between Highway 34 and the I-80 corridor based on
current mesoanalysis of moisture transport, and current NAMnest
agrees by firing activity along a line from Williamsburg, IA to
Freeport, IL. Believe the HRRR and NAM are too far north with
development and QPF along and north Highway 20. After this moves
through, expect a LLJ to fire additional precipitation back to the
west over central IA around midnight, which will move east
through the night. With PWATs approaching 2.00" on forecast
soundings and precip moving over the same areas that saw heavy
rainfall last night, expecting the primary threats from showers
and storms to be additional heavy rainfall and isolated flash
flooding. Currently have total QPFs of 1-2 inches along and north
of I-80 to the Highway 20 corridor, but higher amounts are
possible with heavier showers/storms.
In addition, a window for severe storms exists this evening,
especially since skies have opened up early this afternoon. With the
clouds clearing, ample moisture and steepening lapse rates will
allow CAPE values to climb to or above 3000 J/kg. Combined with
forecast 0-6 km wind shear of 30-40 kts, storms that develop this
evening will have the potential to produce large hail and strong
winds. SPC maintains a marginal risk of severe storms through 12z
Sunday.
Expect a similar scenario Sunday as the frontal boundary moves
little and interacts with an upper level disturbance moving across
the region. SPC has a marginal risk of severe storms along and
north of the I-80 corridor, with threats of isolated large hail
and strong winds.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 241 PM CDT Sat Sep 1 2018
An active and wet pattern is expected to continue through the period
as abundant tropical moisture surges north into the area. While
overall pattern with H5 ridge axis may change in later forecasts,
the current set up is for heat, humidity and thunderstorms with
heavy rain. This set up will likely exasperate any flooding
potential through the period.
Synoptic setup is for the subtropical high to be in place across the
eastern US. To our west, a broad southwest flow will continue the
feed of moisture into the area as a weak frontal boundary will
remain across the area. Weak waves with move through the flow from
the southwest as well as tropical waves from the the gulf of Mexico.
Each of these waves will bring chances for storms across the area.
With high PWATs, 90 percentile or better according to the NAEFS,
heavy rain looks likely. In all likelihood, the daily occurrences of
storms will be driven by mesoscale features that will change on a
daily basis. Overall confidence on placement of storms is low,
overall confidence on occurrence of storms is high.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 641 PM CDT Sat Sep 1 2018
VFR to mostly VFR conditions with episodes of MVFR conditions the next
24 hours, mainly due to showers and storms. The highest risk is at
DBQ and CID terminals. Winds will be southerly at 5 to 10 mph.
Skies will tend to mostly cloudy north and mostly partly cloudy in
the south.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Sunday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Keokuk-Linn-Louisa-Muscatine-Scott-Washington.
IL...Flash Flood Watch through Sunday morning for Carroll-Jo Daviess-
Rock Island-Stephenson-Whiteside.
MO...NONE.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Gibbs
AVIATION...16Hazardous weather outlook, Sep 1, 3:37 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 337 PM CDT Sat Sep 1 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-022045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 337 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms are expected late this afternoon and tonight across portions of the Outlook Area, especially along any remnant outflow boundaries from this morning's storm activity. Some of these storms may be strong to to possibly severe with damaging winds the main threat, and large hail a secondary threat. Of a more widespread concern will again be the potential for heavy rainfall and associated flash flooding, especially across areas that received heavy rainfall this morning. Some area tributary rivers will also start to experience water level rises from the run-off. A Flash Flood Watch remains in effect for tonight for areas generally along and north of a line from Sigourney Iowa, to the Quad Cities, and to Sterling Illinois. The Storm Prediction Center has placed a Marginal Risk for severe weather over the entire area today and tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Sunday through Friday, there is a chance of thunderstorms each day. There is a Marginal Risk for severe weather Sunday generally along and north of a line from Washington Iowa, to the Quad Cities, and to Sterling Illinois. It is too soon to determine the risk of severe weather after Sunday. Heat and humidity will increase this weekend and into early next week, sending heat index readings as high as the 90s during the afternoon and early evening hours from Sunday through at least Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. Any reports of flooding or flash flooding would be appreciated. Speck/Gibbs
In the hours before
Special weather statement, Sep 1, 9:36 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
936 PM CDT SAT SEP 1 2018
ILC073-131-161-020315-
Rock Island-Mercer-Henry-
936 PM CDT SAT SEP 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCK ISLAND...
NORTHEASTERN MERCER AND WEST CENTRAL HENRY COUNTIES UNTIL 1015 PM
CDT...
At 935 PM CDT, a strong thunderstorm was located near Cable, or 12
miles east of Aledo, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Moline, East Moline, Silvis, Colona, Coal Valley, Orion, Sherrard,
Cable, New Windsor, Lynn Center, Warner, Dayton, Carbon Cliff, Silvis
Heights, Sunny Hill Estates, Swedona, Sunny Hill, Morristown, Green
River and Griffin.
This includes the following highways...
Interstate 80 in Illinois between mile markers 7 and 16.
Interstate 74 in Illinois between mile markers 6 and 23.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4116 9047 4121 9058 4153 9045 4154 9044
4144 9021
TIME...MOT...LOC 0235Z 207DEG 21KT 4124 9051
SpeckLocal storm report, Sep 1, 9:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL MUSCATINE 41.42N 91.03W
09/01/2018 M0.50 INCH MUSCATINE IA PUBLIC
&&
GROSSSpecial weather statement, Sep 1, 9:52 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 952 PM CDT SAT SEP 1 2018 IAC095-020345- Iowa- 952 PM CDT SAT SEP 1 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT IOWA COUNTY UNTIL 1045 PM CDT... At 951 PM CDT, strong thunderstorms were clustered near Williamsburg, or 11 miles south of Marengo, moving east at 25 mph. Winds in excess of 40 mph are possible with these storms. These storms will be near... Williamsburg, Parnell and Conroy around 1000 PM CDT. Other locations impacted by this storm include East Amana, Middle Amana, Genoa Bluff, South Amana, Homestead, Koszta, West Amana, High Amana, Iowa County Fairgrounds and Holbrook. This includes Interstate 80 in Iowa between mile markers 206 and 229. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4185 9229 4185 9183 4151 9183 4151 9229 TIME...MOT...LOC 0251Z 268DEG 23KT 4163 9209 Speck
Special weather statement, Sep 1, 9:56 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 956 PM CDT SAT SEP 1 2018 IAC087-115-139-183-020345- Henry-Louisa-Washington-Muscatine- 956 PM CDT SAT SEP 1 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HENRY... WESTERN LOUISA...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN MUSCATINE COUNTIES UNTIL 1045 PM CDT... At 955 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Washington to near Wayland. Movement was east at 25 mph. Winds in excess of 40 mph are possible with these storms. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4131 9169 4140 9124 4110 9123 4103 9169 TIME...MOT...LOC 0255Z 259DEG 22KT 4130 9163 4108 9162 Uttech
Special weather statement, Sep 1, 10:01 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1001 PM CDT SAT SEP 1 2018
ILC015-195-020330-
Whiteside-Carroll-
1001 PM CDT SAT SEP 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITESIDE AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 1030 PM CDT...
At 1001 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairhaven to near Tampico. Movement
was east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
This includes Interstate 88 between mile markers 14 and 44.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4159 9016 4163 9016 4164 9017 4165 9016
4166 9018 4180 9022 4181 9018 4184 9018
4193 9015 4205 8969 4193 8969 4193 8963
4162 8963
TIME...MOT...LOC 0301Z 274DEG 28KT 4191 9002 4164 8985
UttechSpecial weather statement, Sep 1, 10:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1004 PM CDT SAT SEP 1 2018
IAC183-020330-
Washington-
1004 PM CDT SAT SEP 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON COUNTY
UNTIL 1030 PM CDT...
At 1003 PM CDT, a strong thunderstorm was located 8 miles east of
Harper, or 10 miles west of Washington, moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
LAT...LON 4140 9194 4151 9172 4138 9162 4126 9193
4130 9195
TIME...MOT...LOC 0303Z 242DEG 24KT 4135 9189
UttechThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:32 PM CDT | Special Weather Statement | DVN | Keokuk | 28 min |
| Sep 1, 7:39 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 36 min |
| Sep 1, 7:52 PM CDT | Tornado Warning | DVN | Keokuk | 23 min |
| Sep 1, 8:14 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 46 min |
| Sep 1, 8:23 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 37 min |
| Sep 1, 8:56 PM CDT | Special Weather Statement | DVN | Washington | 49 min |
| Sep 1, 9:05 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Washington | 40 min |
| Sep 1, 9:08 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Washington | 52 min |
| Sep 1, 9:22 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 38 min |
| Sep 1, 9:52 PM CDT | Special Weather Statement | DVN | Iowa | 53 min |
| Sep 1, 9:56 PM CDT | Special Weather Statement | DVN | Louisa | 49 min |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DVN | Washington | 26 min |
| Sep 1, 11:20 PM CDT | Flash Flood Warning | DVN | Iowa, Keokuk, Washington | 4 hr |
| Sep 1, 11:29 PM CDT | Special Weather Statement | DVN | Scott | 46 min |
| Sep 1, 11:50 PM CDT | Special Weather Statement | DVN | Dubuque | 25 min |
| Sep 2, 9:26 AM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 39 hr |
| Sep 2, 9:53 AM CDT | River Flood Warning | DVN | Cedar, Jones, Linn | 11 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Louisa | 16 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Des Moines, Louisa | 16 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Des Moines | 17 days |
| Sep 2, 10:22 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 17 days |
| Sep 2, 2:39 PM CDT | Special Weather Statement | DVN | Buchanan | 111 min |
| Sep 2, 3:01 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 44 min |
| Sep 2, 3:41 PM CDT | Tornado Warning | DVN | Delaware, Dubuque | 22 min |
| Sep 2, 4:31 PM CDT | Special Weather Statement | DVN | Dubuque | 74 min |
| Sep 2, 5:32 PM CDT | Special Weather Statement | DVN | Jones | 43 min |
| Sep 2, 6:18 PM CDT | Special Weather Statement | DVN | Jackson | 42 min |
| Sep 2, 6:25 PM CDT | Special Weather Statement | DVN | Cedar, Muscatine, Scott, Washington | 50 min |
| Sep 2, 6:48 PM CDT | Special Weather Statement | DVN | Jefferson, Van Buren | 42 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.